View Full Version : An annoying tic I get from Adderall. Normal?


AndrwAR471105
06-11-17, 03:18 PM
I've noticed a weird tic I started experiencing when I began Adderall a few months ago. I find myself swishing saliva around inside my mouth with my tongue in a repetitive back-and-forth motion w/o even thinking about it. And it makes a noise that other people around me can hear and have commented on. Embarrassing!

I never did this before taking Adderall, but oddly I notice I'm still doing it even on days I didn't take the Adderall.

I don't recall seeing this listed anywhere among the common side effects. It's not dry mouth. If anything it's the opposite as I seem to be producing more saliva than before. Anyone else have this effect? And if so, how do you cope with it?

sarahsweets
06-12-17, 04:50 AM
Your dose could be too high.

AndrwAR471105
06-13-17, 11:22 AM
Your dose could be too high.

Possibly. But there are other factors that lead me to believe it might be too low, or just not spread out through the day evenly enough. And weirdly, the tic continues even when I've been off Adderall for several days (as I had to do recently to participate in a 6-day clinical trial).

So I'm very curious to hear from anyone who might be experiencing the same or a similar tic.

wonderboy
06-18-17, 01:47 AM
Not to scare you, but this sounds like tardive dyskinesia.

It is highly unlikely that you -do not have this- but be sure to mention this symptom to your doctor

If you are unfamiliar Tardive dyskinesia, simply Google it

Tardive dyskinesia is Invariably associated with neuroleptics, antipsychotic medications usually used to treat schizophrenia ( and now they are use more liberally to treat and then the other psychological conditions and disorders)

The official prescribing information for Adderall does not mention tardive dyskinesia.

It does, however, mention the increased risk of having tics, and stereotyped behaviors.

The behavior that you are displaying is a body related stereotyped tic behavior

AndrwAR471105
06-18-17, 01:54 PM
Thanks for the suggestion. It gave me something to look into. But after reading
https://en.wikipedia.org/wiki/Tardive_dyskinesia
it doesn't seem likely in my case. I've never taken antipsychotic medications. I tried a number of anti-depressants between 2000 and 2003 (none of which had any noticeable effect) but the wiki article makes no mention of them.

The only thing it says that would relate to me at all is "Emotional or physical stress can increase the severity of dyskinetic movements". I have certainly been under a lot of emotional and physical stress lately (economic stress + chronic pain issues).

I see my doc on 6/21 and I will definitely ask her about it to make sure whether tardive dyskinesia can or can't be ruled out.

wonderboy
06-18-17, 10:54 PM
I completely agree with you, as I do not think you have tardive dyskinesia.
I just wanted to bring it up as a differential

As stated it is my opinion that this phenomenon is a -stereotyped- behavior / tic which is a side effect of Adderall as stated in the prescribing information

I also thought you may find the following journal article interesting


http://elischolar.library.yale.edu/cgi/viewcontent.cgi?article=2045&context=ymtdl&sei-redir=1&referer=https%3A%2F%2Fscholar.google.com%2Fscholar %3Fas_ylo%3D2013%26q%3Dtongue%2Band%2Bmouth%2Bmove ments%2Bamphetamine%2Bstereotyped%2Bbehavior%26hl% 3Den%26as_sdt%3D0%2C37#search=%22tongue%20mouth%20 movements%20amphetamine%20stereotyped%20behavior%2 2